Nebraska, 2021Damaging Wind in Nebraska, June 8, 2021
June 8, 2021 · NWS CYS · 1 event in 1 county or zone
Severe thunderstorm moved across Banner County knocking down several power poles resulting in widespread power outages to area residents.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm moved across Banner County knocking down several power poles resulting in widespread power outages to area residents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 4:13 PM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Jun 8, 4:13 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
513 PM MDT Tue Jun 8 2021
.SHORT TERM...(Tonight - Thursday Night)
Issued at 227 PM MDT Tue Jun 8 2021
A very strong cap remains evident across much of southeast Wyoming
and the western Nebraska Panhandle this afternoon w/ quite limited
cumulus development thus far. We should start to see an increasing
low-level cumulus field in the next couple of hours as we approach
our convective temperatures, but w/ upwards of 50 J/kg MLCIN still
present the likelihood of afternoon initiation appears low. HRRR &
other high-resolution guidance have continued to suggest some more
robust development between 00 and 02z along the lee trough/dryline
or roughly along I-25. Deep layer vertical shear is very modest at
around 20 knots over most of the area, but area forecast soundings
show appreciable low-level directional shear which would suggest a
good possibility of upscale growth into a linear system across the
western NE Panhandle during the mid/late evening. Substantial low-
level mixing has occurred today w/ dew points falling to around 50
F although some 60s still linger over our far eastern zones. CAPEs
in excess of 2000 J/kg will support a large & damaging hail threat
with any discrete storms. Otherwise, extremely steep low/mid level
lapse rates and large boundary layer T/Td spreads, along w/ DCAPEs
of 1500-2000 J/kg will support a threat for damaging straight line
winds with the eventual MCS. Lingering outflow from Mondays storms
could locally enhance low-level shear & contribute to a chance for
an isolated tornado if the quality of moisture is sufficient. This
is especially true along a Wheatland-Sidney line.
A brief period of upper-level ridging should limit chances for any
storms on Wednesday, but the next chance for strong/severe thunder
storms will arrive Thursday as a vigorous short wave ejects north-
northeast across the Great Basin. Increasingly difluent flow aloft
should overspread the area, leading to an eroding cap & initiation
by late afternoon. Timing will be crucial here w/ regard to severe
potential, but very steep mid-level lapse rates & dew points 55-65
deg F may contribute to CAPE in excess of 3000 J/kg to the east of
the lee trough/dryline while 0-6 km shear should be very strong at
35-45+ knots. All modes of severe weather would be possible. Would
not be surprised if the current Day 3 SLGT is expanded further S &
W in later updates.
.LONG TERM...(Friday through Monday)
Issued at 345 AM MDT Tue Jun 8 2021
Shortwave trough quickly exits northeast of the CWA by Friday morning,
followed by an expanding upper ridge over much of the CONUS through
early next week. Large scale subsidence and lack of moisture will
preclude convective precipitation through the long term. Near normal
temperatures Friday will warm to above normal with 80s and 90s this
weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 507 PM MDT Tue Jun 8 2021
VFR conditions across all terminals this evening with chances of
thunderstorms at KCYS and all Nebraska panhandle TAF sites. Clouds
will begin building in in the next few hours with thunderstorms
beginning at KCYS around 00Z and moving eastward into the Nebraska
panhandle through the night. Conditions should clear in the
Nebraska panhandle between 8Z and 10Z, then depending on if the
skies clear and the leftover moisture from the thunderstorms
there's a possibility for patchy fog, but confidence is currently
low for the fog.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Tue Jun 8 2021
Elevated to critical humidities and winds are expected west of the
Laramie Range, with non-critical humidities and winds along and east
of the Laramie Range through the end of the week. Fuels remain green,
but may become more favorable for rapid fire growth west of the Laramie
Range by the end of the week. Widely scattered showers and thunderstorms
will develop this afternoon and evening along and east of Interstate
25, and over the Nebraska Panhandle Thursday evening.
&&
.HYDROLOGY...
Issued at 330 AM MDT Tue Jun 8 2021
Mild to warm temperatures will contribute to mountain snowmelt runoff
and elevated stream/river levels, especially across southeast Wyoming.
No sites are forecast to rise to minor flood stage, however with the
diurnal rise and fall, it is possible waters may approach action stage
later this week. With the lack of measurable precipitation west of the
Laramie Range, the risk for rain on snowmelt will be negligible.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...MAJ
AVIATION...LK
FIRE WEATHER...MAJ
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 8, 3:13 AM MST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Tue Jun 8 2021
WYZ103>106-109>117-091015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
413 AM MDT Tue Jun 8 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Elevated to critical humidities and winds are forecast west of the
Laramie Range this afternoon and early evening. Fuels are not
supportive of rapid fire growth.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Elevated to critical humidities and winds will continue through
the weekend. Fuels may dry out enough to pose a rapid fire growth
threat later this week and weekend. Continue to monitor the latest
fire weather forecasts.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
413 AM MDT Tue Jun 8 2021
This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widely scattered strong to severe thunderstorms capable of
producing large hail and wind gusts in excess of 60 mph will
develop late this afternoon along and east of the Interstate 25
corridor and linger through the late evening.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widely scattered strong to severe thunderstorms capable of
producing large hail and wind gusts in excess of 60 mph will
be possible late Thursday afternoon and evening over east central
Wyoming and the northern Nebraska Panhandle.
.Spotter information statement...
Spotter activation may be required between 4 PM and 10 PM, mainly
east of Interstate 25.
MAJ
In the hours before
Local storm report, Jun 8, 7:28 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
828 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 5 SSW BURNS 41.12N 104.38W
06/08/2021 E55 MPH LARAMIE WY PUBLIC
SPOTTER REPORTED WIND GUSTS TO 55 MPH.
&&Special weather statement, Jun 8, 7:29 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
829 PM MDT Tue Jun 8 2021
NEZ020-054-WYZ108-117>119-090315-
Kimball NE-Banner NE-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
829 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL...WESTERN
BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE COUNTIES UNTIL 915
PM MDT...
At 829 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Meriden Rest Area to 11 miles west of
Carpenter. Movement was east at 15 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pine Bluffs, Burns, Albin, Oliver Campground, Hillsdale, Panorama
Point, Oliver Reservoir, Meriden Rest Area, Gun Barrel, Carpenter,
Ranchettes and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 367 and 402.
Interstate 80 in Nebraska between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4155 10465 4169 10375 4100 10377 4100 10475
TIME...MOT...LOC 0229Z 274DEG 12KT 4150 10422 4099 10456
Hammer
Special weather statement, Jun 8, 7:36 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
836 PM MDT Tue Jun 8 2021
WYZ117-118-090315-
Central Laramie County WY-South Laramie Range Foothills WY-
836 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 915 PM MDT...
At 836 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne, moving northeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 7 and 18.
Interstate 80 in Wyoming between mile markers 359 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4104 10482 4120 10493 4137 10463 4112 10447
TIME...MOT...LOC 0236Z 243DEG 12KT 4116 10479
Hammer
Local storm report, Jun 8, 7:37 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
837 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 2 NW SOUTH GREELEY HIGH 41.12N 104.83W
06/08/2021 M0.70 INCH LARAMIE WY PUBLIC
&&Local storm report, Jun 8, 7:42 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 NE LANCE CREEK 43.03N 104.62W
06/08/2021 M1.00 INCH NIOBRARA WY EMERGENCY MNGR
&&
AWLocal storm report, Jun 8, 8:30 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
930 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 1 N FOX FARM-COLLEGE 41.12N 104.79W
06/08/2021 M0.70 INCH LARAMIE WY TRAINED SPOTTER
&&
AWThunderstorm Wind, Banner
- When
- June 8, 8:32 PM MST
- Where
- Banner County, 8.28 mi SW of Harrisburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 41.480, -103.870
Power poles were knocked down causing wide spread power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955608.